The drug that left a teenager fighting for his life in Cork City has been identified as 25I-NBOMe — a potent hallucinogenic stimulant.
Gardaí warned that people who are taking the drug, particularly in powder form, have no idea how much they are swallowing or snorting.
An man, 18, remained in a critical condition at Cork University Hospital yesterday. He was one of six people rushed to hospital on Tuesday after becoming seriously ill at a house party on St Patrick’s Terrace on Green St.
Sources said the people at the party thought they were taking 2C-B, and gardaí and health experts initially believed it was the drug responsible.
But tests yesterday confirmed it was 25I-NBOMe, “a synthetic derivative” of the 2C drugs.
Sources said 25I-NBOMe was “highly dangerous”, particularly when taken in powder form, as at the party.
“It is a very potent substance and in powder form you have no idea how much you are taking,” said a Garda source.
“If you swallow it, in little paper bombs, or snort it, even a line, it could be fatal and that’s no exaggeration.”
The source said people who use white powders and think they are taking cocaine or 2C-B or whatever “need to be very careful as they have no idea anymore what they are taking”.
The drug was linked to the hospitalisations of six UCD students in May 2014.
The European Monitoring Centre for Drugs and Drug Addiction highlighted the dangers of 25I-NBOMe in a risk assessment in 2014.
It said that, as well as psychoactive effects, clinical reports indicated the potential for “inducing severe agitation, confusion and a significant stimulant effect”.
It noted that some users “experience severe psychological and behavioural changes”, including “intensive auditory and visual hallucinations, severe agitation, aggression and unpredictable violent episodes”.
The report said there had been 32 non-fatal intoxications and four deaths linked to the drug.
It said there were more than 15 companies that may be based in the EU and China supplying up to 1kg quantities of the substance.
Emcdda drugs analyst, Andrew Cunningham, told the Irish Examiner: “As noted in the Risk Assessment Report, due to its high potency, 25I-NBOMe, in the form of powders and liquids, where it is more difficult to limit the dose taken, may increase the risk of serious adverse events.”
The WHO Expert Committee on Drug Dependence described the risk from it as “especially serious”.
© Irish Examiner Ltd. All rights reserved